Florida, 2014

Heavy Rain in Florida, August 4, 2014

August 4, 2014 · NWS JAX · 1 event in 1 county or zone

Surface low pressure formed offshore of Florida eastern seaboard with a deep upper level long wave trough upstream from the Great Lakes southward to the LA Gulf Coast. 5 inches reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Surface low pressure formed offshore of Florida eastern seaboard with a deep upper level long wave trough upstream from the Great Lakes southward to the LA Gulf Coast. Onshore flow brought waves of locally heavy rainfall to the coast, with daily rainfall amounts of from 1.5 to near 3.5 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 7:44 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 7:44 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
844 AM EDT MON AUG 4 2014

.UPDATE...
LOW PRESSURE WILL MOVE NORTH OVER THE OFFSHORE WATERS TODAY. BANDS
OF SHOWERS AND ISOLATED TSTMS WILL ROTATE ONSHORE THROUGH THE
EARLY AFTN HOURS...WITH SMALL SCALE BOUNDARY AND SEABREEZE STORMS
DEVELOPING ACROSS INLAND LOCATIONS LATER IN THE AFTN. WILL KEEP
LAND POPS MID/HIGH END SCATTERED FOR NE FL...WITH A BIT LESSER
COVERAGE ACROSS INLAND SE GA WHERE DRIER AIR WILL WORK IN ON THE
BACK SIDE OF THE EXITING LOW. WITH THE 12Z KJAX SOUNDING SHOWING
SIGNIFICANT DEEP LAYER MOISTURE CONTINUING...A FEW OF THE STORMS
COULD PRODUCE HEAVY RAINFALL...ESPECIALLY ALONG THE COAST. NEAR
NORMAL HIGH TEMPERATURES CAN BE EXPECTED TODAY.

&&

.AVIATION...
PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE AT JAX/CRG/SSI AS
BANDS OF SHOWERS MOVE ONSHORE. IFR AT GNV THIS MORNING WILL
DISSIPATE OVER THE NEXT HOUR OR SO...WITH PREVAILING VFR LATE
MORNING ONWARD AT VQQ/GNV. WITH TSTM COVERAGE ISOLATED FOR
MOST AREAS...WILL KEEP TS WORDING OUT OF ALL BUT SSI WHERE A
STORM OR TWO WILL BE POSSIBLE THIS AFTN.

&&

.MARINE...
LOW PRESSURE WILL CROSS THE WATERS TODAY...EXITING TO THE NE TNGT.
WILL RETAIN THE EXERCISE CAUTION FOR THE FL OFFSHORE LEGS INTO
TONIGHT...WITH WINDS AROUND 15 KT AND 3-5 FT SEAS ELSEWHERE.
SEAS WILL SUBSIDE FOR MID/LATE WEEK.

RIP CURRENTS: MODERATE RISK THROUGH TUESDAY WITH ELEVATED EASTERLY
SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  73  94  73 /  30  20  40  40
SSI  86  76  88  76 /  50  30  40  40
JAX  89  74  92  74 /  40  30  50  40
SGJ  88  76  90  75 /  40  30  50  40
GNV  92  72  92  72 /  30  30  50  40
OCF  93  73  91  73 /  40  40  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/MCALLISTER
Hazardous weather outlook, Aug 4, 2:45 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EDT MON AUG 4 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-050844-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
345 AM EDT MON AUG 4 2014

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS COASTAL SOUTHEAST GEORGIA
EARLY THIS MORNING...

...MODERATE RISK OF RIP CURRENTS TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS WILL PREVAIL AT AREA BEACHES.

SHOWERS AND ISOLATED THUNDERSTORMS OVER THE COASTAL WATERS WILL
CONTINUE TO COME ONSHORE TODAY. LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE ESPECIALLY ALONG THE SOUTHEAST GEORGIA COAST EARLY THIS
MORNING.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER INLAND LOCATIONS
TODAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERNS.

THUNDERSTORM ACTIVITY WILL DECREASE INLAND AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.
GUSTY WINDS AND HAIL WILL BE POSSIBLE.

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
SUNDAY.

THERE WILL ALSO BE AN INCREASED RISK OF RIP CURRENTS THIS WEEK DUE TO
LINGERING SWELLS FROM BERTHA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, St. Johns

When
August 4, 10:55 AM EST to 11:45 AM EST
Where
St. Johns County, 0.91 mi SE of Moultrie
Reported by
Public
Coordinates
29.810, -81.310

Rainfall of 1.75 was measured in 50 minutes in St. Augustine Shores.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536755.